Alert archive / Oregon / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Pendleton, OR

August 22, 2023Wallowa County, Oregon

NWS Pendleton, OR issued this flash flood warning at Aug 22, 2023, 6:38 PM PDT for Wallowa County, Oregon. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2023, 6:38 PM PDT (01:38 UTC)
Expired
Aug 22, 2023, 7:30 PM PDT
In force
52 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
None

County Wallowa County, OR

The radar

The Pendleton radar (KPDT), 170 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2023-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2023-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

713 
WGUS56 KPDT 230138
FFWPDT
ORC063-230230-
/O.NEW.KPDT.FF.W.0013.230823T0138Z-230823T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pendleton OR
638 PM PDT Tue Aug 22 2023

The National Weather Service in Pendleton has issued a

* Flash Flood Warning for...
  The Double Creek Burn Scar in...
  East Central Wallowa County in northeastern Oregon...

* Until 730 PM PDT.

* At 638 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Double Creek Burn Scar. Up to 0.5 inches of 
  rain have fallen. The expected rainfall rate is 0.5 to 1.5 inches 
  in 1 hour. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Double Creek Burn Scar. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Double Creek Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Double Creek Burn
           Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of East Central Wallowa County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4569 11674 4564 11672 4572 11666 4565 11649
      4562 11646 4552 11662 4556 11661 4555 11663
      4541 11671 4544 11660 4535 11665 4532 11680
      4539 11684 4544 11677 4567 11682

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR

$$

CP
1 follow-up statement
819 
WGUS76 KPDT 230226
FFSPDT

Flash Flood Statement
National Weather Service Pendleton OR
726 PM PDT Tue Aug 22 2023

ORC063-230236-
/O.EXP.KPDT.FF.W.0013.000000T0000Z-230823T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallowa OR-
726 PM PDT Tue Aug 22 2023

...FLASH FLOOD WARNING FOR THE DOUBLE CREEK BURN SCAR WILL EXPIRE AT 
730 PM PDT THIS EVENING FOR EAST CENTRAL WALLOWA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM PDT for portions of 
central Oregon and northeast Oregon.

LAT...LON 4569 11674 4564 11672 4572 11666 4565 11649
      4562 11646 4552 11662 4556 11661 4555 11663
      4541 11671 4544 11660 4535 11665 4532 11680
      4539 11684 4544 11677 4567 11682

$$

CP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 4:11 PM PDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 22, 4:11 PM PDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
411 PM PDT Tue Aug 22 2023

Updated Aviation Discussion

.SHORT TERM...Today through Thursday...Current radar is showing a
wide band of precipitation is still moving over the eastern
portion of the region along the Blue Mountains and foothills with
a few areas of potential heavy rain moving northeastward in Grant
County where a ground ob shows a tenth of an inch has fallen in
the last hour. Ground observations are showing a few sites have
received as much as 0.83 inches of rain in the last 6 hours. Along
the foothills there are sites showing up to 0.26 and PDT itself
has received 0.05 inches. Current satellite shows a cloud deck is
also moving right along with the showers along the eastern portion
of the CWA. Clear skies for much of the east slopes of the
Cascades into the far western portion of the Columbia Basin.
Satellite also is showing a layer of smoke over much of the CWA as
well with thicker smoke over Deschutes and Jefferson Counties.
The AA will remain in affect until at a minimum of Thursday and
will be revisited then.

Models are in firm agreement with the placement and positioning of
the upper level low. It is currently spinning just off the coast
of Vancouver Island and southwest flow aloft id continuously
bringing precipitation in from the south. Precipitation will be
locked mainly in the east along the foothills of the Blue
Mountains and east. From now through the overnight period, models
still show precipitation lingering a bit more to the east. The
foothills of the Blues could see an additional tenth of an inch of
rain, the higher areas of the Blues could see an additional 0.20
inches and the Wallowas could see up to 0.6 along the highest
point with 0.35 in the valley (60-70%). EFI is signally a strong
area along the aforementioned regions where QPF values are
significantly higher for this time of year. A stray thunderstorm
or two cannot be ruled out over the eastern portion of the CWA as
CAMs and HREF models show 20% chances with CAPE values of 250-650
J/kg. Temperatures will remain on the cooler side with the EFI
showing temperatures below seasonal normal. Highs will be in the
mid to upper 70s across much of the region with a few isolated
locations in Central Oregon and the Basin seeing low 80s.

Wednesday appears to be the simplest day of the period so far with
mostly dry conditions. Models remain in fairly good agreement
with the upper level low now moving to the east and a bit north
above the CWA. Southwesterly flow will still dominate the region
but will have a bit more of a westerly component. There will
continue to be some lingering showers to the far east section of
Wallowa county with accumulation amounts very minimal, 0.01. (35%)
Again, chances of thunderstorms could occur along the far eastern
portion of Wallowa County again with CAMs models showing CAPE
values of 400-1000 J/kg. (>20%). Again, EFI is showing the far
eastern portion to have QPF values above the seasonal normal and
continue to be below seasonal normal in some spots. Temperatures
will increase a few degrees with highs in the high 70s to low 80s
across the region.

Thursday is the day when things really begin to change with
concerns to the weather. A pattern shift is in order for Thursday
with an upper level ridge over the Four Corners retrograding
backwards along the eastern portion of the states. This pattern
will bring about warmer and drier conditions. Models are in
relatively good agreement with the positioning and timing of the
ridge but the upper level low sliding down the BC coast and the
upper level low moving towards the coast of California are making
things interesting. The GFS has the lows still separated and off
the coast with no moisture plume moving into the area until later
in the afternoon. However the ECMWF has the two lows converging
and a plume of moisture moving into Central Oregon and along the
Cascades in the early afternoon. NBM and ensembles are in better
agreement with the arrival of the precipitation being Thursday
late afternoon/early evening so that is what has been placed in
the forecast (30-40%). Accumulations associated with this next
round of moisture will be lighter than that of today with amounts
between 0.04 inches in the lower elevations to up to 0.10 inches
in the higher elevations. Timing the arrival of the next moisture
plume is the largest variance in the models on Thursday. Even with
the variance in the arrival of moisture, the ridging pattern
overhead will allow the temperatures to increase a few more
degrees and EFI shows them to be a bit more near normal. Highs
will be in the mid to upper 80s with a few isolated locations,
Gorge and Basin will see low 90s.

.LONG TERM...Friday through Tuesday...Models are in good agreement
in having a ridge over the Rockies and a persistent upper low and
trough several hundred miles off the Pacific Northwest coast through
Sunday night. The low and trough will move closer to the coast
Monday and then ashore on Tuesday. The trough will keep a moist
southwest flow over the area that will lead to a slight chance of
showers and a slight chance of mountain thunderstorms each
afternoon. The influence of the ridge will lead to above normal
temperatures through Monday then the trough moving ashore on Tuesday
will lower temperatures to near normal.

The Extreme Forecast Index highlights a couple of weather features
in the long term period. It highlights instability over the
mountains each afternoon with values of 0.8 to 0.97 with the highest
values on Sunday and Monday. It also shows a Shift of Tails around
1. Current thunderstorm coverage is fairly limited but anticipate it
will expand to more of the mountains as we get closer to the long
term period. It also highlights above normal temperatures in the
Columbia Basin Sunday and Monday. Cluster analysis shows good
agreement between models Friday through the weekend then has
differences Monday about how close the trough and low is to the
Pacific Northwest coast. By Tuesday, models have greater differences
as to whether the trough will have moved ashore into Washington or
if it remains along the coast.

On Friday, models show a good stream of moisture from the south
moving through the trough and into the area. This will be the
wettest day with a 30-70 percent chance of rain showers. Models
indicate about one to two tenths of an inch of rain over most of the
area with lighter amounts in the Columbia Basin and central Oregon.
Temperatures will be in the lower to mid 80s with 70s in the
mountains. Saturday and Sunday will have a chance of rain and a
slight chance of thunderstorms mainly over the Ochoco-John Day
Highlands and southern Blue Mountains. Rain amounts will be less
than a tenth of an inch Saturday and just a few hundredths of an
inch Sunday. Temperatures Saturday will warm to the upper 80s to mid
90s with mid 70s to mid 80s in the mountains. Sunday will be in the
lower to mid 90s with 80s in the mountains. Monday will continue to
have a slight chance of showers over the eastern mountains and the
Washington portion of the forecast area. Rain amounts will be a tent
of an inch. Temperatures will cool a few degrees from Sunday. Models
have increasing differences on Tuesday. The forecast is showing a
slight chance of rain showers mainly in Washington and the eastern
Oregon mountains with up to a tenth of an inch. Temperatures will
cool to the upper 70s to mid 80s with 70s in the mountains.
Perry/83

&&

.AVIATION...00z TAFs...VFR conditions will prevail through the
period with skies becoming clear all areas overnight and Wednesday.
Smoke from area wildfires will cause MFVR vsbys at KRDM and KBDN and
vsbys of 5-7 SM at KALW and KPDT. Winds will be 5-15 kt but 15-20 kt
with gusts 25-30 kt this evening at KDLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  50  76  49  84 /  20   0   0   0
ALW  53  79  51  88 /  30   0   0   0
PSC  55  82  53  89 /  10   0   0   0
YKM  47  79  48  85 /   0   0   0   0
HRI  53  82  51  89 /  10   0   0   0
ELN  48  78  48  86 /   0  10   0   0
RDM  41  79  45  87 /   0   0   0   0
LGD  50  77  48  84 /  60  10   0   0
GCD  49  79  49  88 /  40   0   0   0
DLS  52  84  55  90 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Flood Watch until 5 PM PDT this afternoon for ORZ049-050-502-503-
     505-506.

WA...None.
&&

SHORT TERM...90
LONG TERM....83
AVIATION...78

In the hours before

Local storm report, Aug 22, 3:38 PM PDT, 3 hours before
Preliminary Local Storm Report
National Weather Service Pendleton OR
338 PM PDT Tue Aug 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     Rain             Elgin                   45.56N 117.92W
08/22/2023  M5.00 inch       Union              OR   Public

0847 AM     Rain             Elgin                   45.56N 117.92W
08/22/2023  M3.63 inch       Union              OR   Public

0555 PM     Rain             18 E Joseph             45.32N 116.87W
08/21/2023  M2.19 inch       Wallowa            OR   Mesonet

            Mesonet station HRLO3 Harl Butte.

0618 PM     Rain             7 SSE Joseph            45.26N 117.18W
08/21/2023  M1.45 inch       Wallowa            OR   Mesonet

            Mesonet station AT690 Mt Howard.

0639 PM     Rain             5 S Joseph              45.28N 117.21W
08/21/2023  M1.21 inch       Wallowa            OR   Mesonet

            Mesonet station FW0922 Wallowa Lake.

&&

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:26 PM PDTFlash Flood WarningPDTWallowa49 min

Nearby

Flash Flood Warnings in Oregon, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.